Virginia, 2001

Damaging Winds and Lightning Strike in Virginia, June 21, 2001

June 21, 2001 · NWS RNK · 7 events in 3 counties and zones

Thunderstorm winds downed trees onto route 686, 2 miles west of Check, onto Route 682, three miles southwest of Check, onto Route 60, 1 mile northwest of Amherst, and downed numerous trees in Monroe. Trees were downed in Monroe a second time during a later storm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 21st produced damaging winds and damaging lightning.Thunderstorm winds downed trees onto route 686, 2 miles west of Check, onto Route 682, three miles southwest of Check, onto Route 60, 1 mile northwest of Amherst, and downed numerous trees in Monroe. Trees were downed in Monroe a second time during a later storm. Trees were also downed in Lynchburg, one damaging a house roof.Lightning struck a church in Madison Heights, starting a fire that destroyed the roof and damaged the interior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 9:20 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 21, 9:20 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1020 AM EDT THU JUN 21 2001

FA WILL BE MORE UNSTABLE TODAY THAN YESTERDAY PER 12Z SOUNDING. PW
HAS COME UP QUITE A BIT TO 1.1 INCHES. SHUD HAVE CAPES 1500-2000.
WE/LL REMAIN EAST OF THE STRONG DYNAMICS ASSOC WITH THE SFC FNT &
SHORT WAVE DIGGING INTO NRN MO ATTM. BEST CHC FOR ANY ORGANIZED
CONVECTIONS LOOKS TO BE FM ANY OUTFLOWS FROM THE WEAKENING MCS IN NE
KY- ANY OF THIS WOULD AFFECT THE WRN FA THIS EVE. OTHERWISE...SHOULD
SEE SCT TSRA POPPING UP ALONG THE BLUE RIDGE SIMILAR TO YESTERDAY
WHERE ALL MODELS SHOW SOME LL MOISTURE CON THIS AFTERNOON. WILL BE
BETTER COVERAGE THOUGH...AND A FEW OF THEM COULD BE STRONG- MAYBE
ENOUGH FOR DAMAGING WIND. ROA HAD A 32 KT GUST YESTERDAY FM WHAT
LOOKED LIKE A GARDEN VARIETY STORM...AND THERE IS STILL SOME DRY AIR
ALOFT IN THIS MORN/S SOUNDING.  I/M NOT CONFIDENT ENUF FOR LIKELY
POPS IN ANY ONE AREA. I PLAN ON KEEPING THE CHC POPS...JUST WORD
ZONES AS SCT TSRA. WILL RAISE MAXES TO ARND 90 IN THE EAST BASED ON
MORN THICKNESS & TEMPS ALREADY AHEAD OF YEST. NO OTHER CHANGES
PLANNED.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Jun 21, 11:40 AM EST, 1 hour 5 minutes before
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
212200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT THU JUN 21 2001

...ISOLATED THUNDERSTORMS WITH DAMAGING WIND POSSIBLE THIS AFTERNOON
AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS OF
NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST
VIRGINIA THIS AFTERNOON...AND THEN MOVE INTO THE FOOTHILLS. A FEW
OF THESE STORMS MAY STRENGTHEN ENOUGH TO HAVE WIND GUSTS GREATER
THAN 50 MPH. THE STORMS WILL ALSO BE SLOW MOVING...SO ISOLATED HEAVY
DOWNPOURS OF UP TO 2 INCHES IN LESS THAN AN HOUR ARE POSSIBLE. THIS
WILL CAUSE PONDING OF WATER IN LOW LYING AREAS...AND MINOR STREET
FLOODING IF THEY PASS OVER URBAN AREAS.

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JJ
Special weather statement, Jun 21, 12:30 PM EST, 15 minutes before
NCZ001-002-018-VAZ012-015>017-032-211930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT THU JUN 21 2001

...STRONG STORMS WITH VERY HEAVY RAIN IN SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA THIS AFTERNOON...

STRONG STORMS WITH RAINFALL RATES UP TO TWO AND ONE QUARTER INCHES
AN HOUR CONTINUE TO DEVELOP SOUTH OF INTERSTATE 81. THESE STORMS
STRETCHED SOUTH AND SOUTHWEST OF ROANOKE INTO THE NORTH CAROLINA
MOUNTAINS. A FEW OF THE STORMS COULD CONTAIN SMALL HAIL ALONG WITH
WIND GUSTS TO 50 MPH. RAINFALL OF THIS INTENSITY CAN REDUCE
VISIBILITY MAKING DRIVING DIFFICULT...AND CAUSE PONDING OF WATER ON
ROADWAYS AND LOW LYING AREAS.

RMG

The radar

The Roanoke radar (KFCX), 6 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
June 21, 12:45 PM EST
Where
Floyd County, 2 mi W of Check
Reported by
DEPT OF HIGHWAYS
Coordinates
37.050, -80.217

Thunderstorm Wind, Floyd

When
June 21, 12:45 PM EST
Where
Floyd County, 3 mi SW of Check
Reported by
DEPT OF HIGHWAYS
Coordinates
37.017, -80.217

Thunderstorm Wind, Amherst

When
June 21, 7:10 PM EST
Where
Amherst County, 1 mi NW of Amherst
Reported by
UNKNOWN
Coordinates
37.600, -79.067

Lightning, Amherst

When
June 21, 7:15 PM EST
Where
Amherst County, Madison Hgts
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Thunderstorm Wind, Amherst

When
June 21, 8:10 PM EST to 8:20 PM EST
Where
Amherst County, Monroe
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -79.133

Thunderstorm Wind, Lynchburg (C)

When
June 21, 8:20 PM EST
Where
Lynchburg (C) County, Lynchburg
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
37.417, -79.150

Thunderstorm Wind, Amherst

When
June 21, 8:30 PM EST
Where
Amherst County, Monroe
Reported by
UNKNOWN
Coordinates
37.500, -79.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252013, 5252014, 5252015, 5252018, 5252016, 5252107, 5252017.